Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Hair loss with a new HIV infection
Jun 29, 2011

I suffered flu-like symptoms as a result of my new HIV infection in late February and most of March. I felt better in April but felt very stressed after learning I was positive. Since mid-April to now, 2 1/2 months later, I have been experiencing dramatic hair loss. There are about 45-60 new hairs on my pillow every night. My numbers are good now but I am about to start meds. I don't want to lose more hair. I am leaning towards Isentress and Truvada. Could that drug combination possibly make the hair lost worse? Is there a first-treatment you would recommend? Thank you!

Response from Dr. Henry

Hair loss can occur in some patients due to stress. In a minority of newly HIV infected patients hair loss may seem to increase. Any of the recommended regimens (efavirenz, boosted protease inhibitor, or raltegravir based) have pluses and minuses depending on your specific situation (ie female planning on a pregnancy, reliability as a pill taker, history of mental health or sleep disorders, metabolic situation, presence of other health problems). None of the recommended regimens stands out as being more hair friendly though that is not an outcome that is usually assessed in any detail. I have seen hair loss worsen after starting a variety of HIV regimen (minority of cases) especially during fist monnths and then stabilize. Overall I have had good experience with Truvada/ Isentress based regimens in adherent patients (not so good in patients with mediocre or poor adherence). KH



Previous
Side effects question
Next
Ketamine and Alcohol use

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement